Alert archive / Idaho / River Flood Warnings in 2017

River Flood Warning 1, NWS Pocatello, ID

February 9, 2017Bannock County, Idaho

NWS Pocatello, ID issued this river flood warning at Feb 9, 2017, 12:40 PM MST for Bannock County, Idaho. It took effect at Feb 10, 2017, 4:54 PM MST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 12:40 PM MST (19:40 UTC)
In effect from
Feb 10, 2017, 4:54 PM MST
Expired
Feb 14, 2017, 8:00 PM MST
In force
4 days
Issued by
NWS Pocatello, ID
Flood severity
Minor

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portneuf River at Pocatello (PIHI1).

Action stage
8 ft
Minor stage
8.5 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

481 
WGUS45 KPIH 091940
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1240 PM MST THU FEB 9 2017

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho... 

  Portneuf River at Pocatello AFFECTING Bannock County
. Recent warm temperatures and rain falling on snow have
increased the runoff into the Portneuf River at
Pocatello. The river is expected to reach flood stage near
11:00 AM MST Friday. Minor flooding is forecast for low lying
agricultural land and pasture between Inkom and Blackrock. Lowland
flooding is also likely along sections of the river between the
Portneuf Gap and the Cheyenne Avenue Bridge in Pocatello. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property or
livestock.

&&

IDC005-101940-
/O.NEW.KPIH.FL.W.0001.170210T2034Z-170213T0031Z/
/PIHI1.1.ER.170210T2034Z.170211T1200Z.170212T1831Z.NO/
1240 PM MST THU FEB 9 2017

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Portneuf River at Pocatello.
* from Friday afternoon to Sunday afternoon...Or until the Warning is
  cancelled.
* At 11:45 AM Thursday the stage was 6.4 feet. 
* Flood Stage is 8.5 feet. The Portneuf River at Pocatello is
forecast to reach flood stage 11:00 AM MST Friday and peak near 9.1
feet about 12:00 PM MST Saturday.
* Minor Flooding is forecast.
* Impact...At 9.1 feet...Flooding of low lying agricultural land and 
  pasture will occur in the Inkom and Blackrock area. Lowland 
  flooding is likely along sections of the river between Portneuf Gap
  and the Cheyenne Avenue Bridge in Pocatello. 

$$
8 follow-up statements
343 
WGUS85 KPIH 101855
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1155 AM MST FRI FEB 10 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-111855-
/O.EXT.KPIH.FL.W.0001.170210T2354Z-170212T1610Z/
/PIHI1.1.ER.170210T2354Z.170211T1200Z.170212T1010Z.NO/
1155 AM MST FRI FEB 10 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* from this afternoon to Sunday morning...Or until the Warning is 
  cancelled.
* At 10:45 AM Friday the stage was 7.5 feet.
* Flood Stage is 8.5 feet. A crest of 9.1 feet is forecast for 6am
  Saturday morning. 
* Minor Flooding is forecast.
* Impact...At 9.1 feet...Flooding of low lying agricultural land and 
  pasture will occur in the Inkom and Blackrock area. Lowland 
  flooding is likely along sections of the river between Portneuf Gap
  and the Cheyenne Avenue Bridge in Pocatello. 

$$

Valle
840 
WGUS85 KPIH 111805
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1105 AM MST SAT FEB 11 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-121220-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170212T1220Z/
/PIHI1.1.ER.170211T1812Z.170212T0000Z.170212T0620Z.NO/
1105 AM MST SAT FEB 11 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At 10:45 AM Saturday the stage was 8.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is forecast. A crest of 8.6 feet is forecast to
  occur around 6pm this evening. The Portneuf River at Pocatello
  will fall below flood stage around midnight tonight.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$

Valle
172 
WGUS85 KPIH 120511
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1011 PM MST SAT FEB 11 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-130511-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170213T1655Z/
/PIHI1.1.ER.170211T1830Z.170212T1200Z.170213T1055Z.NO/
1011 PM MST SAT FEB 11 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  9:45 PM Saturday the stage was 8.8 feet and still rising.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast. The
  crest of 9.0 feet is now forecast to occur around 6 AM MST Sunday
  morning and fall back below flood stage around 3 AM MST Monday
  morning.
* Impact...At 9.1 feet...Flooding of low lying agricultural land and 
  pasture will occur in the Inkom and Blackrock area. Lowland 
  flooding is likely along sections of the river between the
  Portneuf Gap and the Cheyenne Avenue Bridge in Pocatello. 

$$
799 
WGUS85 KPIH 121812
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1112 AM MST SUN FEB 12 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-131812-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170214T0000Z/
/PIHI1.1.ER.170211T1830Z.170212T1430Z.170213T1800Z.NO/
1112 AM MST SUN FEB 12 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* A crest of 9.0 feet occurred around 7:30 AM Sunday and the river
  is now falling. 
* At 10:45 AM Sunday the stage was 8.9 feet. 
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The River will continue to fall to below Flood Stage
  Monday afternoon.
* Impact...At 9.1 feet...Flooding of low lying agricultural land and 
  pasture will occur in the Inkom and Blackrock area. Lowland 
  flooding is likely along sections of the river between Portneuf Gap
  and the Cheyenne Avenue Bridge in Pocatello. Minor flooding around
  Sacajawea Park is likely as well.

$$

Valle
010 
WGUS85 KPIH 131759
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1059 AM MST MON FEB 13 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-140358-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170214T0358Z/
/PIHI1.1.ER.170211T1830Z.170212T1430Z.170213T2158Z.NO/
1059 AM MST MON FEB 13 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  9:45 AM Monday the stage was 8.8 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The River will continue to fall to below Flood Stage by 
  this evening.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$
477 
WGUS85 KPIH 140313
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
813 PM MST MON FEB 13 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-141000-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170214T1200Z/
/PIHI1.1.ER.170211T1830Z.170212T1430Z.170214T1200Z.NO/
813 PM MST MON FEB 13 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  7:45 PM Monday the stage was 8.6 feet and rising.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring.
* Forecast...The River will continue to rise to 8.7 feet and
  then fall below Flood Stage around 5:00 AM Tuesday morning.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$
057 
WGUS85 KPIH 140314 CCA
FLSPIH

FLOOD STATEMENT
National Weather Service Pocatello ID
814 PM MST MON FEB 13 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-141200-
/O.EXT.KPIH.FL.W.0001.000000T0000Z-170214T1200Z/
/PIHI1.1.ER.170211T1830Z.170212T1430Z.170214T1200Z.NO/
814 PM MST MON FEB 13 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  7:45 PM Monday the stage was 8.6 feet and rising.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring.
* Forecast...The River will continue to rise to 8.7 feet and
  then fall below Flood Stage around 5:00 AM Tuesday morning.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$
385 
WGUS85 KPIH 141204 CCA
FLSPIH
FLOOD STATEMENT...CORRECTED
National Weather Service Pocatello ID
500 AM MST TUE FEB 14 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-150300-
/O.COR.KPIH.FL.W.0001.000000T0000Z-170215T0300Z/
/PIHI1.1.ER.170211T1830Z.170212T1430Z.170214T1200Z.NO/
500 AM MST TUE FEB 14 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  3:45 AM Tuesday the stage was 8.8 feet and steady.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring.
* Forecast...The River will slow fall below Flood Stage today.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Feb 9, 10:43 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 9, 10:43 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1043 AM MST Thu Feb 9 2017

.UPDATE...Model updates this morning were primarily focused on
adjusting forecast liquid precipitation amounts for the next 24
hours. Looking at trends last night and the 12Z model runs this
morning, the adjustments resulted in roughly a 20-30 percent
reduction, depending on location, over the previous forecast. A
good deal of the snow melt we have experienced lately is from
temperatures. Both temperature and new rainfall on existing snow
are important considerations when estimating how much water makes
it into local rivers. RS

&&

.PREV DISCUSSION... /issued 235 AM MST Thu Feb 9 2017/

SHORT TERM...Today through Saturday. Another storm system moving
into the Pac NW today will continue to spread rain and high
elevation snow across the area through tonight. Snow levels will
be pushing 8000 ft today...lowering tonight to around 7000 ft. The
heaviest snow is expected in the central mtns where an additional
6 to 12 inches is possible thru tonight. The upper Snake
Highlands may see an additional 3 to 6 inches above 7000 ft. The
main area of precip shifts to the southeast highlands on
Fri...while coverage and amounts decrease elsewhere. By Sat...most
of the precip is in the eastern highlands with fairly light
amounts. Temps will be a few degrees cooler Fri and Sat...but warm
enough to continue melting the low elevation snowpack. Hedges

LONG TERM...Sunday through Thursday...High pressure will be in
control of the weather pattern the latter half of the weekend and
going into early next week. This will allow for clear skies but
foggy mornings. Chilly temperatures are expected on Sunday as
northerly flow spills into the northern half of our region. Eastern
Magic Valley and the Southern Snake Plain areas are expected to
remain at near normal temperatures. Warmer conditions are expected
for all Monday and Tuesday with a further increasing temperature
trend Wednesday. Temperatures are then likely to settle as the next
weather system approaches from the west on Thursday with increasing
cloud cover and a chance for rain and snow showers is forecast.
NP/Hedges

AVIATION...Wind shear will be a concern at KSUN throughout the
day. Expect shear in the 30 to 35 kt range but it will not be
impossible for higher amounts of shear to be reached. MVFR ceilings
are forecast to drop to IFR this morning and remain down through
this evening. For KBYI, ceilings will be VFR but it may rain. Even
though we are not forecasting thunderstorms in this region in
particular, there is a slightly elevated concern here for downburst
potential should any convective activity develop nearby. Sounding
data is too favorable to ignore in the late morning to early
afternoon hours of this potential. Ceilings at KDIJ, KIDA and KPIH
are forecast to vary between IFR and MVFR today due to precipitation
activity once again. Winds are expected to be gusty this afternoon
to 30 kts. NP/Hedges

HYDROLOGY...Rain across the area today and tonight...combined
with warm temps will result in more snowmelt and continuing
flooding problems at lower elevations. Precip is expected to
diminish on Fri...but continued warm temps will prolong the
flooding threat for at least a few more days.
Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for IDZ019-
023.

Winter Storm Warning until 5 AM MST Friday for IDZ018-031.

&&

In the hours before

Local storm report, Feb 9, 8:32 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 AM MST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            6 SSE GRACE             42.50N 111.68W
02/09/2017                   CARIBOU            ID   TRAINED SPOTTER

            IN THE TOWN OF THATCHER, FIELDS ALONG THE RIVER BOTTOMS
            HAVE STANDING WATER FROM SNOW MELT AND RAIN. TRAINED
            SPOTTER MEASURED 0.45 INCHS OF RAIN THE PAST 24 HOURS.

&&

RSURVICK
Local storm report, Feb 9, 11:21 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1121 AM MST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLOOD            2 NE RUPERT             42.64N 113.65W
02/09/2017                   MINIDOKA           ID   LAW ENFORCEMENT

            HIGHWAY 24 STILL CLOSED NORTHEAST OF RUPERT. 10 INCHES OF
            WATER OVER ROAD. FLOODING GETTING WORSE ACROSS MINIDOKA
            COUNTY. NUMEROUS ROAD CLOSURES DUE TO WATER OVER THEM. A
            COUPLE OF VEHICLES HAVE BEEN FLOATED BY THE WATER.

&&

KB
Local storm report, Feb 9, 11:30 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1130 AM MST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            10 SSE ROCKLAND         42.44N 112.80W
02/09/2017                   POWER              ID   NWS EMPLOYEE

            FLOODING AT INTERSECTION OF ROCKLAND HIGHWAY AND SIMMS
            ROAD. SOME EROSION OF SIMMS ROAD.

&&

KB
Local storm report, Feb 9, 11:47 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1147 AM MST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            5 NE AMERICAN FALLS     42.83N 112.78W
02/09/2017                   POWER              ID   LAW ENFORCEMENT

            ENTRANCE/EXIT RAMPS TO INTERSTATE 86 AT MILE POST 44
            CLOSED DUE TO FLOODING.

&&

KB
Local storm report, Feb 9, 12:09 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1209 PM MST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLOOD            ALBION                  42.41N 113.58W
02/09/2017                   CASSIA             ID   LAW ENFORCEMENT

            WIDESPREAD FLOODING CONTINUES ACROSS CASSIA COUNTY. HOME
            FLOODED IN ALBION. TRAPPER CREEK ABOVE OAKLEY RESERVOIR
            WASHED OUT A ROAD...ISOLATING 2 HOMES. NUMEROUS COUNTY
            ROADS FLOODED.

&&

KB

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:43 PM MSTAreal Flood WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more63 hr
Feb 8, 8:52 PM MSTAreal Flood WarningPIHBannock, Cassia, Franklin, Oneida, Power63 hr

Nearby

River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.